Addisonian crisis

Emergency presentation with hypotension, hypoglycaemia and circulatory collapse due to acute glucocorticoid deficiency

Is the patient known to have Addison's disease? 

The majority of patients presenting with Addisonian crisis will have long standing Addison's disease or other cause of hypoadrenalism, though some new patients will present with a crisis. 

Is the patient known to have a pituitary or adrenal problem? 

Patients known to have pituitary disease are obviously at high risk of this presentation.

Patients who have undergone bilateral adrenalectomy should obviously be taking glucocorticoid replacement therapy. However, patients who have undergone unilateral adrenalectomy are also at risk, in particular if the surgery was for Cushing's, though Conn's syndrome adenomas may also co-secrete cortisol and so be associated with ACTH deficiency post op, and adrenal incidentalomas may also cause subclinical Cushing's. 

Patients with a history of adrenal infarction, tuberculocis or with metastatic disease are all also at risk of becoming Addisonian.

Has the patient been unwell recently with vomiting or other severe illness?

A crisis may be triggered by any severe intercurrent illness. However, vomiting prevents patients from absorbing their glucocorticoid replacement therapy, and so is a very common trigger. 

Does the patient usually take any form of steroid therapy? 

Patients on long term glucocorticoid therapy for any reason are at risk of Addisonian crises. For example, patients on long term prednisolone (typically over 7mg a day for more than 3 months), for polymyalgia rheumatica, inflammatory bowel disease or asthma may present acutely unwell if their need for increased dose steroids during intercurrent illness has not been recognised.

Does the patient carry any emergency medical identification or a steroid card? 

Patients on long term steroids should generally carry a steroid warning card.

Patients with known glucocorticoid deficiency should also wear emergency medical identification.

Has the patient complained of typical features of glucocorticoid deficiency prior ot this presentation? 

Weight loss, nausea, dizziness and increased pigmentation are typical features suggesing long standing glucocorticoid deficiency. See Addison's disease pages for full assessment.

Is there any family or personal history of thyroid dysfunction, pernicious anaemia, vitiligo, Addison’s disease, alopecia, diabetes or coeliac disease?

Any of these may be associated with auto-immune thyroid dysfunction.